Kentucky, 2015

Tornado and Damaging Winds in Kentucky, December 23, 2015

December 23, 2015 · NWS ILN · 9 events in 5 counties and zones

A squall line developed ahead of an ejecting upper system over the lower Ohio Valley and raced northeast into the region. A second squall line developed and trailed the first one by an hour or so.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
3
Property damage
$229,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

A squall line developed ahead of an ejecting upper system over the lower Ohio Valley and raced northeast into the region. A second squall line developed and trailed the first one by an hour or so.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Dec 23, 7:01 PM EST, 48 minutes earlier.

Area forecast discussion, Dec 23, 7:01 PM EST, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
701 PM EST WED DEC 23 2015

.SYNOPSIS...
A LINE OF SHOWERS AND STORMS WILL MOVE THROUGH THE REGION THIS
EVENING. A WEAKENING COLD FRONT WILL MOVE THROUGH TOMORROW
MORNING...STALLING SOUTHEAST OF THE AREA BY THURSDAY EVENING.
TEMPERATURES WILL REMAIN ABOVE NORMAL THROUGH EARLY NEXT WEEK WITH
ADDITIONAL CHANCES FOR RAIN DEVELOPING OVER THE WEEKEND AS THE
FRONT MOVES NORTH.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
INITIAL LINE OF STORMS HAS WEAKENED CONSIDERABLY AS IT HAS
CONTINUE EAST INTO CENTRAL OHIO. NEXT WAVE OF STORMS IS HEADING
INTO THE SOUTHWEST PART OF THE FORECAST AREA. APPEARS THAT MORE
ROBUST CONVECTION WILL AFFECT THE SOUTHERN AND POSSIBLY EASTERN
COUNTIES THROUGH MIDNIGHT. PARAMETERS STILL LOOK REASONABLY
FAVORABLE FOR A SEVERE THREAT WITH DAMAGING WIND GUSTS THE PRIMARY
THREAT. A TORNADO CANNOT BE RULED OUT GIVEN SHEAR PROFILES. CLOUDS
SHOULD START TO DIMINISH IN THE LATTER PART OF THE NIGHT.

TEMPERATURES WILL BE NON DIURNAL TONIGHT...STAYING STEADY OR
RISING FOR THE FIRST PART OF THE TONIGHT BEFORE FALLING OFF AT
THE END. A LARGE TEMPERATURE GRADIENT SHOULD EXIST AT THE END OF
TONIGHT WITH LOWS IN THE NW COUNTIES IN THE MID 40S AND THE UPPER
50S IN THE SE.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH FRIDAY NIGHT/...
OTHER THAN A LINGERING SLIGHT CHANCE OF A SHOWER IN THE EXTREME
SOUTHEAST COUNTIES TOMORROW MORNING. THURSDAY SHOULD BE DRY. A
MIX OF CLOUDS AND SUN SHOULD ALLOW TEMPERATURES TO REMAIN WELL
ABOVE NORMAL WITH HIGHS REACHING THE MID 50S IN THE NORTHWEST AND
THE MID 60S ACROSS THE SOUTH.

WITH HIGH PRESSURE BUILDING ACROSS THE GREAT LAKES TOMORROW INTO
THURSDAY NIGHT THE FRONT IS SHUNTED SOUTH OF THE REGION. THERE IS
A WIDE RANGE IN MODEL SOLUTIONS FOR LATE THURSDAY NIGHT INTO
FRIDAY IN HOW QUICKLY THE PCPN RETURNS INTO THE FA. THE GFS AND
CANADIAN KEEP THE FA DRY THURSDAY NIGHT...WHILE THE NAM AND ECMWF
BRING SOME LIGHT PCPN IN NRN KY. THE ECMWF AND CANADIAN THEN LIFT
THE PCPN OVER THE FA FRIDAY...WHILE THE GFS AND NAM KEEP IT SOUTH
OF THE REGION. LEANED TOWARDS THE GFS SOLUTION SINCE IT IS THE
MOST CONSISTENT...DID ADD A CHANCE OF PCPN IN THE SOUTH TO COVER
THE OTHER SOLUTIONS.

ANOTHER WARM DECEMBER DAY IS FORECAST FOR CHRISTMAS. HIGHS
RANGING FROM THE MID 50S TO MID 60S. RECORD HIGH MINIMUM
TEMPERATURES MAY ALSO BE THREATENED AT TIMES.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
A VERY ACTIVE WEATHER PATTERN WILL CONTINUE THROUGH MUCH OF THE
EXTENDED PERIOD WITH A COUPLE ROBUST SYSTEMS MOVING THROUGH THE
REGION. A WARM FRONT WILL LIFT NORTHWARD THROUGH THE AREA SATURDAY
MORNING ALONG WITH STRONG WAA AND ISENTROPIC LIFT. MOISTURE
TRANSPORT WILL BE IMPRESSIVE SATURDAY INTO SUNDAY THANKS TO A 40 TO
50 KT LLJ ADVECTING IN UPPER 50S TO LOWER 60S DEW POINTS. GIVEN THAT
THE AXIS OF STRONGEST MOISTURE TRANSPORT WILL BE ORIENTED ALONG THE
FRONT...EXPECT COPIOUS AMOUNTS OF MOISTURE. PWATS SATURDAY INTO
SUNDAY WILL LIKELY INCREASE TO OVER 1.5 INCHES ACROSS OUR ENTIRE
CWA. NAEFS PWAT STANDARDIZED ANOMALIES WITHIN THE ILN CWA ARE
FORECAST TO EXCEED 3 SIGMAS AND THE MAJORITY OF THE CWA WILL ALSO
FALL WITHIN THE NAEFS MAXIMUM PWAT PERCENTILES FOR LATE
DECEMBER...NEEDLESS TO SAY A VERY IMPRESSIVE MOISTURE SIGNAL FOR
THIS TIME OF YEAR. FOCUS FOR THE HEAVIEST SHOWERS WILL BE MAINLY
ALONG THE WARM FRONT AS IT LIFTS FROM SOUTH TO NORTH ON SATURDAY.
THE FRONT WILL THEN STALL JUST NORTHWEST OF THE ILN CWA SATURDAY
NIGHT...AND DROP BACK SOUTHEASTWARD AS A COLD FRONT ON SUNDAY.
MUCAPES WILL BE A FEW HUNDRED J/KG AND FORECAST SOUNDINGS SUPPORT A
CHANCE OF THUNDER UNTIL THE COLD FRONT PUSHES THROUGH. LOCALIZED
FLOODING AND LATER ON SOME RIVER FLOODING WILL BE POSSIBLE GIVEN THE
PROLONGED PERIOD OF ANOMALOUSLY HIGH MOISTURE.

MUCH COLDER /BUT STILL ABOVE NORMAL/ AND DRIER AIR WILL STREAM IN
BEHIND THE FRONT SUNDAY NIGHT. CANNOT RULE OUT A LIGHT RAIN/SNOW MIX
IN THE FAR NORTH EARLY MONDAY MORNING BEFORE TEMPERATURES WARM AND
SUPPORT A CHANGEOVER TO RAIN DURING THE DAY MONDAY. AS THE GFS/ECMWF
BEGIN TO DIVERGE ON MONDAY HAVE GONE WITH A BLEND OF THE TWO FOR THE
REMAINDER OF THE EXTENDED PERIOD. A SURFACE LOW WILL DEVELOP OVER
THE SOUTHERN PLAINS AND LIFT INTO THE OHIO VALLEY MONDAY INTO
TUESDAY. ANOTHER SIGNIFICANT PUSH OF MOISTURE WILL ALLOW FOR MORE
WIDESPREAD SHOWERS ACROSS THE AREA MONDAY AND MONDAY NIGHT. SEEING
VERY LITTLE IF ANY ELEVATED INSTABILITY SO DO NOT EXPECT ANY THUNDER
WITH THIS SYSTEM. THEN GENERALLY SLIGHT CHANCE POPS FOR TUESDAY INTO
WEDNESDAY AS WEAK DISTURBANCES MOVE THROUGH...WITH SOME LIGHT SNOW
SHOWERS POSSIBLE TUESDAY NIGHT.

TEMPERATURES WILL START OFF WELL ABOVE NORMAL ON SATURDAY WITH
RECORD HIGHS CERTAINLY POSSIBLE GIVEN A BROAD 925 MB TEMP ANOMALY
ABOVE 2 SIGMAS SITTING OVER THE OHIO VALLEY. HIGH TEMPERATURES ON
SATURDAY WILL LIKELY BE IN THE LOW 60S NORTH AND NEAR 70 IN THE
SOUTH. WILL COOL BACK DOWN FOR THE REMAINDER OF THE PERIOD BUT STILL
REMAIN ABOVE NORMAL FOR LATE DECEMBER.

&&

.AVIATION /00Z THURSDAY THROUGH MONDAY/...
SHOWERS AND STORMS WILL MOVE ACROSS THE TERMINALS DURING THE EARLY
PART OF THE TAF PERIOD. THIS WILL BRING WINDS GUSTS AND
POTENTIALLY IFR VISIBILITIES. ONCE THIS MOVES THROUGH IT APPEARS
THAT LOWER CLOUDS WILL SCATTER ALLOWING CONDITIONS TO BE VFR.
HOWEVER THERE IS SOME CHANCE THAT THERE COULD BE TEMPORARY MVFR
CEILINGS OVERNIGHT. WINDS WILL GUST TO AROUND 30 KT IMMEDIATELY
BEHIND THE RAIN. THE WINDS WILL SLOWLY VEER AND WEAKEN AFTER 06Z.
HIGH PRESSURE WILL BUILD IN THURSDAY WHICH WILL ALLOW WINDS TO
BACK WITH SPEEDS LESS THAN 10 KT. CONDITIONS WILL REMAIN VFR WITH
JUST SOME CIRRUS.

OUTLOOK... MVFR CONDITIONS LIKELY WITH IFR CONDITIONS POSSIBLE
FRIDAY NIGHT INTO MONDAY.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&

SYNOPSIS...HATZOS/SITES
NEAR TERM...
SHORT TERM...SITES
LONG TERM...KURZ
AVIATION...
Hazardous weather outlook, Dec 23, 4:31 PM EST, 3 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
431 PM EST WED DEC 23 2015

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-242145-
WAYNE-FAYETTE-UNION-FRANKLIN-RIPLEY-DEARBORN-OHIO-SWITZERLAND-
CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-PENDLETON-BRACKEN-
ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE-SHELBY-LOGAN-
DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-LICKING-PREBLE-MONTGOMERY-
GREENE-PICKAWAY-FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-
HAMILTON-CLERMONT-BROWN-HIGHLAND-ADAMS-PIKE-SCIOTO-
431 PM EST WED DEC 23 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR INDIANA...NORTHEAST
KENTUCKY...NORTHERN KENTUCKY...CENTRAL OHIO...SOUTHWEST OHIO AND
WEST CENTRAL OHIO.

.DAY ONE...TONIGHT.

A LINE OF SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE REGION LATE
THIS AFTERNOON THROUGH THE EARLY OVERNIGHT HOURS. SOME OF THESE
STORMS MAY BE STRONG TO SEVERE. DAMAGING WIND GUSTS ARE THE
PRIMARY EXPECTED SEVERE WEATHER THREAT...BUT THERE COULD ALSO BE A
CHANCE FOR TORNADOES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

RIVER FLOODING POTENTIAL WILL INCREASE OVER THE WEEKEND AND INTO
EARLY NEXT WEEK...AS SEVERAL PERIODS OF PERSISTENT RAINFALL ARE
EXPECTED TO OCCUR.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD ACTIVATE AND REPORT SIGNIFICANT WEATHER CONDITIONS.

In the hours before

Special weather statement, Dec 23, 6:40 PM EST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
640 PM EST WED DEC 23 2015

OHZ045-046-054>056-240030-
LICKING OH-FRANKLIN OH-UNION OH-MADISON OH-DELAWARE OH-
640 PM EST WED DEC 23 2015

...A LINE OF SHOWERS WITH GUSTY WINDS WILL AFFECT NORTHWESTERN
LICKING...FRANKLIN...EASTERN UNION...NORTHEASTERN MADISON AND
DELAWARE COUNTIES IN CENTRAL OHIO UNTIL 730 PM EST...

AT 640 PM EST...RADAR INDICATED SHOWERS ALONG A LINE EXTENDING FROM
NEAR RICHWOOD TO NEAR PLAIN CITY TO NEAR WEST JEFFERSON...MOVING EAST
AT 45 MPH.

HAZARDS INCLUDE...
WINDS TO 50 MPH...

LOCATIONS IMPACTED INCLUDE...
COLUMBUS...DUBLIN...WESTERVILLE...REYNOLDSBURG...GROVE CITY...
DELAWARE...UPPER ARLINGTON...GAHANNA...HILLIARD...WORTHINGTON...
BEXLEY...JEFFERSON...PATASKALA...POWELL...JOHNSTOWN...SUNBURY...PLAIN
CITY...WEST JEFFERSON...ASHLEY AND MINERVA PARK.

THIS INCLUDES THE FOLLOWING INTERSTATES...
 I-70 IN OHIO BETWEEN MILE MARKERS 82 AND 111...AND NEAR MILE MARKER
114.
 I-71 IN OHIO BETWEEN MILE MARKERS 103 AND 138.

TO REPORT HAZARDOUS WEATHER CONDITIONS...GO TO OUR WEBSITE AT
WEATHER.GOV/ILN AND SUBMIT YOUR REPORT VIA SOCIAL MEDIA...WHEN YOU
CAN DO SO SAFELY.

LAT...LON 4044 8325 4043 8302 4042 8301 4041 8293
      4036 8293 4035 8275 4028 8275 4027 8262
      3994 8276 3994 8281 3993 8281 3986 8337
      4015 8326 4047 8326 4047 8325
TIME...MOT...LOC 2340Z 256DEG 40KT 4040 8325 4015 8326 3992 8335

BINAU
Special weather statement, Dec 23, 6:45 PM EST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
645 PM EST WED DEC 23 2015

INZ073>075-080-KYZ089>091-094-095-240030-
OHIO IN-SWITZERLAND IN-DEARBORN IN-RIPLEY IN-OWEN KY-CARROLL KY-
BOONE KY-GRANT KY-GALLATIN KY-
645 PM EST WED DEC 23 2015

...A LINE OF STRONG THUNDERSTORMS WILL BEGIN TO AFFECT NORTHERN
KENTUCKY AND EXTREME SOUTHEAST INDIANA THROUGH 730 PM...

AT 643 PM EST...RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE
EXTENDING FROM SCOTTSBURG TO 10 MILES SOUTHEAST OF
BRANDENBURG...MOVING EAST-NORTHEAST AT 60 MPH.

STORM HAZARDS INCLUDE...
WINDS TO 50 MPH...
FREQUENT CLOUD TO GROUND LIGHTNING...
VERY HEAVY RAIN...

LOCATIONS IMPACTED INCLUDE...
CARROLLTON...AURORA...RISING SUN...BURLINGTON...VEVAY...WARSAW...
OWENTON...DILLSBORO...KENTUCKY SPEEDWAY...PLEASANT...FRENCH...
HARTFORD...GLENCOE...FAIRVIEW...GHENT...SANDERS...SPARTA...PATRIOT...
WORTHVILLE AND PRESTONVILLE.

THIS INCLUDES I-71 IN KENTUCKY BETWEEN MILE MARKERS 39 AND 66.

DO NOT STAY IN THE OPEN NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. MOVE INDOORS WHEN THUNDERSTORMS APPROACH.

WATER WILL POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THESE STORMS BECOME
STRONGER...THEN A WARNING MAY BE NEEDED.

TO REPORT HAZARDOUS WEATHER CONDITIONS...GO TO OUR WEBSITE AT
WEATHER.GOV/ILN AND SUBMIT YOUR REPORT VIA SOCIAL MEDIA...WHEN YOU
CAN DO SO SAFELY.

LAT...LON 3910 8472 3835 8482 3838 8490 3842 8488
      3843 8493 3846 8492 3843 8496 3852 8498
      3851 8503 3856 8501 3856 8506 3860 8508
      3858 8521 3872 8533 3874 8533 3874 8526
      3869 8520 3891 8520 3891 8544
TIME...MOT...LOC 2343Z 247DEG 63KT 3872 8559 3793 8599

BINAU
Local storm report, Dec 23, 6:50 PM EST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
650 PM EST WED DEC 23 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     TSTM WND DMG     4 WSW LEBANON           39.42N 84.28W
12/23/2015                   WARREN             OH   LAW ENFORCEMENT

            NUMEROUS TREES DOWN

&&

SBAKER
Local storm report, Dec 23, 6:53 PM EST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE WILMINGTON OH
653 PM EST WED DEC 23 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0454 PM     TSTM WND GST     KOXD OXFORD MIAMI APT   39.50N 84.78W
12/23/2015  M59.00 MPH       BUTLER             OH   AMATEUR RADIO

0500 PM     TSTM WND DMG     EATON                   39.75N 84.63W
12/23/2015                   PREBLE             OH   AMATEUR RADIO

            ONE LARGE TREE KNOCKED DOWN.

0500 PM     TSTM WND DMG     CAMDEN                  39.64N 84.65W
12/23/2015                   PREBLE             OH   AMATEUR RADIO

            LARGE TREE FELL ON HOUSE.

0523 PM     TSTM WND DMG     4 NNW WEST MILTON       40.01N 84.37W
12/23/2015                   MIAMI              OH   AMATEUR RADIO

            BARN DESTROYED BY WIND.

0535 PM     TSTM WND DMG     1 E CAMBRIDGE CITY      39.81N 85.15W
12/23/2015                   WAYNE              IN   AMATEUR RADIO

            ONE HEALTHY TREE UPROOTED

&&
Local storm report, Dec 23, 7:01 PM EST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
701 PM EST WED DEC 23 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0558 PM     TSTM WND DMG     6 SW BELLEFONTAINE      40.29N 83.82W
12/23/2015                   LOGAN              OH   LAW ENFORCEMENT

            LARGE TREE DOWN NEAR INTERSECTION OF TOWNSHIP RD. 30 AND
            COUNTY ROAD 18. TIME ESTIMATED BY RADAR.

&&

KC
Local storm report, Dec 23, 7:16 PM EST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
716 PM EST WED DEC 23 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     TSTM WND DMG     5 SSE NEW MADISON       39.91N 84.68W
12/23/2015                   PREBLE             OH   AMATEUR RADIO

            HALF A BARN BLOWN DOWN AT MAPLE AND VICTORIA. TOP 4 FEET
            OF A 2 FOOT TREE BROKEN.

&&

SBAKER

The radar

The Louisville radar (KLVX), 116 km away, was scanning. The volume nearest the first event began at 00:46 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Owen

When
December 23, 7:49 PM EST to 7:53 PM EST
Where
Owen County, 0.54 mi W of Hallam
Measured
55 kt (63 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
38.500, -84.790

One tree was blown down.

Thunderstorm Wind, Owen

When
December 23, 7:52 PM EST to 7:56 PM EST
Where
Owen County, 0.54 mi E of Sweet Owen
Measured
65 kt (75 mph) measured gust
Reported by
Mesonet
Coordinates
38.550, -84.740

Thunderstorm Wind, Grant

When
December 23, 8:00 PM EST to 8:04 PM EST
Where
Grant County, 0.54 mi W of Crittenden
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.780, -84.610

A member of the public reported an estimated wind gust of 60 mph.

Thunderstorm Wind, Pendleton

When
December 23, 8:10 PM EST to 8:13 PM EST
Where
Pendleton County, 2 mi S of Greenwood
Measured
70 kt (81 mph) estimated gust
Property damage
$50,000
Reported by
Broadcast Media
Coordinates
38.721, -84.377

The Bethel Church had half of its roof torn off. Only the trusses were left on the half of the roof that was lost. Some people are concerned the historic building may be well beyond repair. In addition a large tree was knocked over in the adjacent cemetery.

Tornado, Pendleton

When
December 23, 8:11 PM EST to 8:16 PM EST
Where
Pendleton County, 2.35 mi SSE of Greenwood to 1.59 mi NNW of Penhurst
Rating
EF1
Path length
3.75 mi
Path width
420 yd
Injuries
3 direct, 0 indirect
Property damage
$120,000
Reported by
NWS Storm Survey
Coordinates
38.717, -84.371

Damage was first observed just north of the intersection of U.S. Route 27 and Bethel Loop. This location is south of Butler and northwest of Falmouth in Pendleton County. A mobile home originally anchored into the ground at 8-10 points was tilted and briefly lifted before rolling onto its top on the east side of Bethel Loop. The three residents sustained minor injuries requiring overnight hospitalization. Debris from the mobile home was carried downwind for approximately one-tenth of a mile. The debris field remained confined to a narrow path as it tapered to the east-northeast. This seemed indicative of convergent motion associated with the circulation. There were also several 6-8 inch trees snapped immediately west of the mobile home. This is likely where the first touchdown occurred. The tornado then lifted. The next damage location was a metal barn on Ashcraft Road. The entire roof was lifted and removed from the barn. The roof measured approximately 60 feet by 30 feet and the barn was relatively new (construction within the last 10 years). The roof was carried into adjacent trees immediately northeast of the structure. There was minor damage to a smaller barn just northwest of the path center line. The homeowner also described a dock approximately 15 square feet that was pulled from its anchor and moved north-northeast across a pond toward the center line of the path. All of this damage indicated a convergent and lifting motion associated with the tornado. The tornado then lifted again, as damage was next observed along Route 609 just south of the intersection with Davis Road. One barn west of Route 609 was destroyed and a tree approximately 20 inches in diameter immediately east of the road was snapped at the trunk and fell against a residence. Debris was carried between one and two tenths of a mile to the northeast. Another barn just to the north was partially destroyed. Tornadic damage was not as conclusive at this location, but debris was confined to a narrow path likely due to convergent wind motion. A number of trees were snapped to the northeast along Davis Road. Trees ranged in diameter from 8 to 16 inches. The clearest evidence of circulation on the ground was located along Route 159 where several types of damage occurred at a residence south of the intersection with Davis Road. The roof was partially removed from the residence and some of the insulation was dispersed to the west and spattered against the west side of the house. Insulation was also spattered on trees immediately to the northwest. Heavy sections of metal fencing from a horse corral were lifted and carried approximately 50 yards to the west. Both of these debris fields were carried and deposited opposite the storm motion. A number of trees just north and south of the residence were also snapped. The tornado lifted again before touching down one last time. The final damage was found along Hickory Grove Road, south of the intersection with Route 10. This is the estimated end of the tornado path. A camper was lifted to the north-northeast approximately 10-15 feet over trees before being dropped and destroyed. There was also minor structural damage at two nearby mobile homes. This damage consisted of garage doors blown inward and some roof damage.

Thunderstorm Wind, Pendleton

When
December 23, 8:16 PM EST to 8:20 PM EST
Where
Pendleton County, Concord
Measured
60 kt (69 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
38.720, -84.300

A roof was blown off a house.

Thunderstorm Wind, Pendleton

When
December 23, 8:16 PM EST to 8:20 PM EST
Where
Pendleton County, 2.69 mi W of Peach Grove
Measured
60 kt (69 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
38.830, -84.330

A mobile home was flipped on Fardo Road.

Thunderstorm Wind, Campbell

When
December 23, 8:16 PM EST to 8:20 PM EST
Where
Campbell County, 0.88 mi NW of Mantor
Measured
50 kt (58 mph) estimated gust
Property damage
$18,000
Reported by
Law Enforcement
Coordinates
38.890, -84.240

A barn was blown over near Lanes End Rd. Also numerous trees were blown down throughout the county.

Thunderstorm Wind, Bracken

When
December 23, 8:19 PM EST to 8:23 PM EST
Where
Bracken County, Willow Grove
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
38.780, -84.170

Several trees were blown down across the county, including along Snag Creek Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2015Every state in 2015This day in weather historyThe tornado archive for Kentucky, 2015Warnings in Kentucky, December 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 607178, 607183, 607184, 607185, 606280, 607179, 607180, 607181, 607182.